Arkansas, 2015

Flooding in Arkansas, May 26 to 31, 2015

May 26 to 31, 2015 · NWS LZK · 6 events in 6 counties and zones

Several rivers across the area rose back above flood stage for the 2nd or 3rd time in a month, with some remaining in flood into June. Some rivers reached moderate to major flood levels, closing many roads and inundating many homes and businesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Several rivers across the area rose back above flood stage for the 2nd or 3rd time in a month, with some remaining in flood into June. Some rivers reached moderate to major flood levels, closing many roads and inundating many homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 12:00 AM CST, 3 hours earlier.

Area forecast discussion, May 26, 12:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 AM CDT TUE MAY 26 2015

.AVIATION...26/06Z TAF CYCLE

AREA OF LGT TO MODERATE RAIN WL CONT TO SLOLY TAPER OFF THRU THE
EARLY MRNG HRS. VFR CONDS CURRENTLY NOTED OVR THE FA...BUT DO
EXPECT LOW CLOUDS AND PTCHY BR TO DVLP RESULTING IN MVFR CONDS.
IMPROVEMENT EXPECTED BY THE MID TO LATE MRNG HRS AS SFC WINDS TURN
MORE W/SWLY. /44/
&&

.PREV DISCUSSION... /ISSUED 250 PM CDT MON MAY 25 2015/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
UPPER WAVE ROTATING AROUND THE BASE OF A 500 MB OVER THE HIGH
PLAINS WILL CONTINUE TO PUSH SEVERE CONVECTION FROM TEXAS AND
OKLAHOMA INTO ARKANSAS LATER THIS AFTERNOON AND INTO THE EVENING
HOURS.

SOME STORMS WILL BE SEVERE...WITH WINDS AND HAIL THE PRIMARY
CONCERN. HOWEVER...WITH BACKING WINDS AHEAD OF THE CONVECTION...
LOW LEVEL SHEAR WILL BE ENOUGH TO SUPPORT A TORNADO RISK. THE
HIGHEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BEFORE 06Z...
THOUGH NOT NON-EXISTENT AFTERWARD.

HEAVY RAINFALL CONTINUES TO BE A CONCERN WITH ANY STRONGER STORMS.
WHILE SOUNDING DATA SHOWS RELATIVELY LOW PRECIPITABLE WATER...ALL
LEVELS WILL CONTINUE TO MOISTEN UP AS THE CONVECTION APPROACHES.
AND...GIVEN THE EXTREMELY SATURATED GROUND IN PLACES...IT WILL NOT
TAKE MUCH TO CAUSE PROBLEMS.

SHOWERS/STORMS SHOULD WANE AFTER MIDNIGHT. HOWEVER...ADDITIONAL
CONVECTION MAY FIRE DURING THE MORNING TUESDAY...PARTICULARLY OVER
THE EAST AS ANOTHER UPPER SYSTEM MOVES THROUGH IN THE MEAN FLOW.

ACTIVE AND UNSETTLED PATTERN WILL CONTINUE THROUGH THE REMAINDER
OF THE SHORT TERM...AS UPPER FLOW WAVERS BETWEEN QUASI-ZONAL AND
SOUTHWESTERLY.

LONG TERM...FRIDAY THROUGH MONDAY
AN UPPER RIDGE WILL BE OVER THE SOUTHEAST U.S. TO BEGIN THE LONG
TERM PERIOD...WITH AN UPPER LOW OVER THE ROCKIES. THE UPPER LOW
WILL DRIFT INTO THE PLAINS SATURDAY AND STALL THERE UNTIL MOVING
EAST ON MONDAY. THE UPPER RIDGE WILL SHIFT SLIGHTLY TO THE EAST
FOR SUNDAY AND MONDAY.

A COLD FRONT WILL DEVELOP IN THE PLAINS FRIDAY AND SHOULD MOVE INTO
NORTHWEST ARKANSAS BY LATE SATURDAY OR EARLY SUNDAY. THIS FRONT IS
EXPECTED TO SLOWLY MOVE SOUTHEAST ACROSS THE STATE SUNDAY AND
MONDAY. SOUTHWEST FLOW ALOFT WILL KEEP MOISTURE STREAMING OVER
ARKANSAS. AS A RESULT SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE PERIOD. NEAR NORMAL TEMPERATURES ARE EXPECTED
THROUGH MONDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.
&&
Hazardous weather outlook, May 26, 12:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
115 AM CDT TUE MAY 26 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
115 AM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...OVERNIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE NATURAL STATE.

LIGHT RAIN WILL CONTINUE TO TAPER OFF ACROSS THE AREA THROUGH THE
EARLY MORNING HOURS. PATCHY FOG WILL ALSO DEVELOP TOWARD SUNRISE...
REDUCING VISIBILITIES IN SOME LOCATIONS.

DUE TO THE RECENT HEAVY RAINFALL...THE LEVELS OF AREA RIVERS AND
LAKES WILL BE EFFECTED. ARKANSANS ARE REMINDED TO MONITOR THE LATEST
FORECASTS THE NEXT FEW DAYS CONCERNING THIS DEVELOPING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER CONDITIONS WILL CONTINUE THROUGH MUCH OF THE
PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE. A
FEW STRONG OR SEVERE STORMS CANNOT BE RULED OUT AS WELL EACH
AFTERNOON...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

In the hours before

Special weather statement, May 25, 9:30 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1030 PM CDT MON MAY 25 2015

ARZ006-007-015-016-025-033-034-260415-
FULTON AR-INDEPENDENCE AR-IZARD AR-JACKSON AR-SHARP AR-WHITE
AR-WOODRUFF AR-
1030 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODRUFF...NORTHEASTERN
WHITE...SHARP...JACKSON...EASTERN IZARD...INDEPENDENCE AND FULTON
COUNTIES UNTIL 1115 PM CDT...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
FLINT SPRINGS TO 2 MILES SOUTH OF HORSESHOE BEND TO 3 MILES SOUTHEAST
OF SIDNEY TO 3 MILES SOUTH OF MAGNESS TO 3 MILES SOUTHEAST OF
RUSSELL...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...              NEWPORT...            CHEROKEE VILLAGE...
  BATESVILLE...         AUGUSTA...            ASH FLAT...
  VIOLA...              TUPELO...             TUCKERMAN...
  SWIFTON...            STURKIE...            SIDNEY...
  SALEM ARPT...         SALADO...             RUSSELL...
  PLEASANT PLAINS...    OTT...                OIL TROUGH...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3643 9134 3642 9130 3632 9125 3625 9125
      3622 9134 3590 9135 3588 9102 3527 9104
      3525 9158 3566 9166 3599 9177 3618 9188
      3646 9209 3650 9210 3651 9141
TIME...MOT...LOC 0329Z 266DEG 33KT 3646 9192 3620 9172
          3598 9160 3567 9147 3534 9144

44
Local storm report, May 25, 9:44 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1044 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     LONDON                  35.33N 93.25W
05/25/2015                   POPE               AR   TRAINED SPOTTER

            NUMEROUS TREES REPORTED DOWN ALONG SR 331 AND SR 333 WITH
            SOME DAMAGE NOTED TO A MOBILE HOME AND GARAGE STRUCTURE.

&&

226
Local storm report, May 25, 9:46 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1046 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     EL PASO                 35.12N 92.08W
05/25/2015                   WHITE              AR   FIRE DEPT/RESCUE

            TREES DOWN WITH PART OF A ROOF REMOVED ON A HOME.

&&

226
Special weather statement, May 25, 10:04 PM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1104 PM CDT MON MAY 25 2015

ARZ047-056-057-064-065-260450-
ARKANSAS AR-DESHA AR-JEFFERSON AR-LINCOLN AR-MONROE AR-
1104 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...
NORTHEASTERN LINCOLN...SOUTHEASTERN JEFFERSON...DESHA AND EASTERN
ARKANSAS COUNTIES UNTIL 1145 PM CDT...

AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
LITTLE BAYOU METO PARK TO 3 MILES NORTHWEST OF KELSO TO 6 MILES
SOUTHEAST OF MCGEHEE...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WHITE RIVER NWR...    ROHWER...             YANCOPIN...
  WATSON...             TRUSTEN HOLDER WMA... STIMSON...
  ST. CHARLES...        SNOW LAKE...          MORGAN PT REC AREA...
  MERRISACH LAKE...     LUCCA LANDING...      LORAYS...
  LITTLE BAYOU METO PARK...                   LANGFORD...
  LACONIA...            KELSO...              JERSEY POINT...
  GILLETT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3395 9097 3397 9108 3393 9101 3385 9106
      3378 9098 3378 9114 3371 9113 3371 9104
      3365 9111 3370 9120 3363 9114 3351 9130
      3356 9139 3378 9135 3416 9162 3453 9113
      3434 9100 3431 9106 3413 9110 3407 9088
TIME...MOT...LOC 0404Z 227DEG 26KT 3414 9148 3385 9127
          3357 9132

44
Local storm report, May 25, 10:09 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1109 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     BIG FORK                34.49N 93.97W
05/25/2015                   POLK               AR   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN IN BIG FORK. DAMAGE TO
            NUMEROUS STRUCTURES ALSO REPORTED.

0640 PM     TORNADO          3 SE OLA                35.00N 93.19W
05/25/2015                   YELL               AR   TRAINED SPOTTER

            CONFIRMED TORNADO ON THE GROUND 3 MILES SOUTHEAST OF OLA.

0645 PM     HAIL             CABOT                   34.97N 92.02W
05/25/2015  E0.75 INCH       LONOKE             AR   FIRE DEPT/RESCUE

0718 PM     HAIL             RUSSELLVILLE            35.27N 93.14W
05/25/2015  E1.00 INCH       POPE               AR   TRAINED SPOTTER

0735 PM     TSTM WND DMG     LONDON                  35.33N 93.25W
05/25/2015                   POPE               AR   TRAINED SPOTTER

            NUMEROUS TREES REPORTED DOWN ALONG SR 331 AND SR 333 WITH
            SOME DAMAGE NOTED TO A MOBILE HOME AND GARAGE STRUCTURE.

0740 PM     TSTM WND DMG     MANSFIELD               35.06N 94.25W
05/25/2015                   SCOTT              AR   EMERGENCY MNGR

            CHICKEN HOUSE BLEW APART AND A BARN WAS BLOWN OVER ONTO
            HIGHWAY 80. OTHER WIND DAMAGE AND TREES DOWN ARE ALSO
            BEING REPORTED.

0740 PM     HAIL             2 SSW DOVER             35.38N 93.13W
05/25/2015  E1.50 INCH       POPE               AR   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL REPORTED ON LINKER MOUNTAIN.

0740 PM     TSTM WND DMG     DANVILLE                35.05N 93.39W
05/25/2015                   YELL               AR   EMERGENCY MNGR

            SEVERAL ROADS ACROSS YELL COUNTY ARE BLOCKED BY DOWNED
            TREES. FIVE CHICKEN HOUSES WERE DESTROYED AND TWO HOUSES
            HAVE TREES ON THEM.

0745 PM     TSTM WND DMG     HOT SPRINGS VILLAGE     34.66N 92.94W
05/25/2015                   SALINE             AR   LAW ENFORCEMENT

            WIDESPREAD TREES DOWN ACROSS THE CITY...WITH NUMEROUS
            TREES ON HOUSES.

0822 PM     TSTM WND DMG     DELIGHT                 34.03N 93.51W
05/25/2015                   PIKE               AR   EMERGENCY MNGR

            RESIDENCE IN DELIGHT RECEIVED MAJOR DAMAGE TO STRAIGHT
            LINE WINDS

0847 PM     TSTM WND DMG     SHERIDAN                34.31N 92.41W
05/25/2015                   GRANT              AR   EMERGENCY MNGR

            SEVERAL ROADS ACROSS THE COUNTY ARE BLOCKED BY FALLING
            TREES. COUNTY WIDE HAIL AND TREE DAMAGAE IS BEING
            REPORTED.

0910 PM     TSTM WND DMG     EL PASO                 35.12N 92.08W
05/25/2015                   WHITE              AR   FIRE DEPT/RESCUE

            TREES DOWN WITH PART OF A ROOF REMOVED ON A HOME.

&&

46
Local storm report, May 25, 10:57 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1157 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     MANSFIELD               35.06N 94.25W
05/25/2015                   SCOTT              AR   EMERGENCY MNGR

            CHICKEN HOUSE BLEW APART AND A BARN WAS BLOWN OVER ONTO
            HIGHWAY 80. OTHER WIND DAMAGE AND TREES DOWN ARE ALSO
            BEING REPORTED.

0659 PM     TSTM WND DMG     DELIGHT                 34.03N 93.51W
05/25/2015                   PIKE               AR   EMERGENCY MNGR

            RESIDENCE IN DELIGHT RECEIVED MAJOR DAMAGE FROM STRAIGHT
            LINE WINDS

&&

65

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Pope

When
May 26, 3:00 AM CST to May 31, 11:59 PM CST
Where
Pope County, 0.87 mi W of South New Hope to 1.19 mi NE of North Dardanelle
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.218, -93.135

The Arkansas River at Dardanelle rose back above flood stage for the 2nd time in May, remaining in flood into June.

Flood, Yell

When
May 26, 9:15 AM CST to May 28, 12:45 AM CST
Where
Yell County, Danville to 1.9 mi WSW of Danville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.050, -93.380

The Petit Jean River at Danville rose above flood stage during the morning hours of the 26th, falling back below flood stage just after midnight on the 28th. This was the 3rd time this May that the Petit Jean River at Danville was flooding.

Flood, Perry

When
May 26, 9:00 PM CST to May 31, 11:59 PM CST
Where
Perry County, 1.61 mi E of Nogal to 1.89 mi E of New Dixie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.077, -92.542

The Arkansas River at Toad Suck Lock and Dam rose back above flood stage for the 2nd time in May, remaining in flood into June. Some of the secondary levees had breached and flooding was reported southwest of Toad Suck, west of the new Conway Airport.

Flood, Jefferson

When
May 28, 1:30 AM CST to May 31, 11:59 PM CST
Where
Jefferson County, Pine Bluff to 2.32 mi ENE of Dexter
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
River/Stream Gage
Coordinates
34.220, -92.020

The Arkansas River at Pine Bluff rose back above flood stage for the 2nd time in May, remaining in flood into June. Many homes were flooded in the Swan Lake area, along with many roads closed due to flooding. There were also water rescues from the Pine Bluff Regional Park and Campground.

Flood, Desha

When
May 30, 5:00 AM CST to May 31, 11:59 PM CST
Where
Desha County, Pendleton to 3.84 mi W of Pendleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.970, -91.380

The Arkansas River at Pendleton rose above flood stage during the morning hours of the 30th, remaining above flood stage into June.

Flood, Clark

When
May 30, 10:00 AM CST to May 31, 9:45 PM CST
Where
Clark County, Arkadelphia to 2.18 mi SSE of Caddo Vly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.120, -93.070

The Ouachita River at Arkadelphia rose above flood stage during the morning hours of the 30th, falling back below flood stage during the evening hours of the 31st. This was the 3rd time this May that flooding was observed here.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587983, 587987, 587985, 587984, 587986, 587988.